MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 23G

INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 23G
Model Number 490102-15
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/18/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A return material authorization (rma) was issued to the customer requesting to have the intuitive surgical, inc.(isi) device returned.As of the date of this report, the product has not yet been received.A review of the provided image was performed.It appeared that there may be a metal piece in the distal end of the et tube.However, without having a better-quality image of the et tube and an image of the needle itself, it cannot be concluded if it is indeed a metal fragment and if was generated from the needle.It would be best for the needle to be returned on an rma for investigation to determine whether there are any broken/missing pieces.Root cause of the failure mode cannot be confirmed without the returned device.
 
Event or Problem Description
It was reported that during an ion endobronchial lung biopsy procedure, the physician did not have access to a linear endo-bronchial ultrasound (ebus) scope, so used the ion for a mediastinal staging of a 4r node (right lower paratracheal lymph node).After the biopsy, it was seen with the camera that part of the needle broke off and was lodged into the endotracheal (et) tube.After extubating, the part of the needle was still in the tube.There was no delay.The physician was well aware that ion was not for staging.The diagnostic procedure was completed.Intuitive surgical, inc.(isi) obtained the following additional information from the manager of clinical applications engineering: the medical personnel stated that they threw the et tube with the fragment away and did an airway survey after and did not see any other fragments in the airway.The patient was doing well in recovery.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the biopsy needle involved with the reported event and performed failure analysis evaluation.The biopsy needle was found to have a detached needle tip.Per the customer complaint, the needle tip had been lodged into the endotracheal (et) tube.The needle tip fragment was not returned and approximately 5mm of the distal tip was not present.When the needle stop was set to positions 1, 2, and 3, the grey handle was moved distally to extend the needle out.The needle was repeatedly extended and retracted with no issues.A visual inspection was performed, and no kinks were found on the shaft.The biopsy needle is not indicated for lymph node staging.The needle assembly was disassembled.No damage was observed to the thumbscrew pin or the connector body.The remaining portion of flexible needle tip was observed to be kinked approximately 4mm from the broken end.The needle can become kinked during its extension with a tight tip bend radius or aggressive jabbing.Additionally, biodebris was observed along the needle from the broken end of the flexible needle tip to approximately 101mm proximal of the broken end.

Brand Name
FLEXISION
Common Device Name
BIOPSY NEEDLE, 23G
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key20447154
Report Number2955842-2024-20357
Device Sequence Number8532394
Product Code EOQ
UDI-Device Identifier00886874115954
UDI-Public(01)00886874115954(11)231120(17)251130(10)S11231120
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 09/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490102-15
Device Catalogue Number490102
Device Lot NumberS11231120
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/18/2024
Supplement Date Received by Manufacturer02/06/2025
Initial Report FDA Received Date10/14/2024
Supplement Report FDA Received Date03/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/20/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown